Ohio, 2014

Winter Storm in Ohio, January 25, 2014

January 25, 2014 · NWS CLE · 4 events in 4 counties and zones

An area of strong low pressure moved east across the Great Lakes on January 25th. A cold front trailing this low swept east across northern Ohio during the morning hours.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.3 million
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

An area of strong low pressure moved east across the Great Lakes on January 25th. A cold front trailing this low swept east across northern Ohio during the morning hours. Snow developed ahead of this front during the early morning and then intensified around daybreak as the front moved through. Southwest winds gusted to as much as 35 mph ahead of the front. Northwest winds developed behind the frontal passage and by midday the snow had transitioned to lake effect snow showers. The snow showers intensified just before the evening commute causing near blizzard conditions at times. Visibilities were less than a quarter mile for most of the late afternoon and early evening hours. Snowfall rates of 1 to 2 inches per hour crippled the Cleveland Metropolitan area and made for a rough evening commute. The snow lessened around 7 pm and tapered to flurries shortly after that. Snowfall totals across Cuyahoga, Geauga and northern Summit and Medina Counties ranged from 6 to locally 9 inches. Much of that fell during the afternoon. In Cuyahoga County totals included 10.0 inches at Broadview Heights; 9.0 inches at Solon; 7.5 inches in Garfield Heights; 7.0 inches in Lakewood and 6.8 inches in Parma. In Geauga County, a peak total of 12.5 inches was reported in Thompson with 11.1 inches at Chagrin Falls and 8.0 inches at Burton. In Medina County a peak total of 7.9 inches was measured near Medina with 7.5 inches in Wadsworth and 6.0 inches in Brunswick. The northern and central portions of Summit County also saw a lot snow with a peak total of 10.7 inches at Sagamore Hills. Other totals from Summit County included: 8.5 inches at Stow; 7.5 inches in Akron; 7.1 inches at Cuyahoga Falls and 6.9 inches at Tallmadge. In addition, the gusty winds caused considerable blowing and drifting. Dozens of accidents were reported across the area and commute times were two to three times normal.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jan 24, 11:47 PM EST, 1 hour 13 minutes earlier.

Area forecast discussion, Jan 24, 11:47 PM EST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
1147 PM EST FRI JAN 24 2014

.SYNOPSIS...
A COLD FRONT WILL MOVE ACROSS THE AREA SATURDAY. THIS WILL BE
FOLLOWED BY A CLIPPER SYSTEM THAT WILL MOVE ACROSS THE GREAT LAKES
SUNDAY. THE CLIPPER WILL DRAG ANOTHER ARCTIC FRONT ACROSS THE AREA
SUNDAY NIGHT.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
GAVE WINTER WEATHER ADVISORY HEADLINE A LOT OF THOUGHT. ON THE
EDGE ABOUT A WARNING OR NOT. NO CHANGE IN THE FORECAST SNOW
AMOUNTS OR WIND...JUST TRYING TO FIGURE OUT TO WHAT EXTENT OR
EXTREME THE IMPACT OF THE BLOWING SNOW WILL BE. LOOKED UPSTREAM
ACROSS MICHIGAN AND NW IN. MOST OBS ARE AROUND A MILE OR MAYBE A
HALF MILE. STAY TUNED FOR ANY POSSIBLE UPGRADES AS THE IMPACTS ARE
BETTER KNOWN.

WARM FRONT CROSSES THE AREA OVERNIGHT FOLLOWED BY THE COLD
FRONT SATURDAY. SNOW MAKING IT INTO NW OH AS OF MID EVENING. SNOW
WILL OVERSPREAD THE REST OF THE AREA OVERNIGHT. WIDESPREAD 2-3
INCHES EXPECTED OVERNIGHT. THIS COMBINED WITH SOUTHWEST WINDS
GUSTING UPWARDS OF 40 MPH WILL CREATE PROBLEMS WITH BLOWING AND
DRIFTING SNOW. WITH A STRONG SOUTHWEST FLOW AND THE CLOUD COVER
TEMPS WILL NOT REALLY DROP. HAVE ALREADY SEEN A RISE AND FOR THE
REMAINDER OF THE NIGHT SHOULD SIT STEADY OR COME UP JUST A COUPLE
MORE DEGREES. WITH THESE RELATIVELY WARMER TEMPERATURES WIND
CHILLS ARE NOT AS BAD AS THEY HAVE BEEN AND WILL RUN A HANDFUL OF
DEGREES BELOW ZERO TONIGHT...BUT RISE ABOVE ZERO FOR SATURDAY.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
MODELS IN GOOD AGREEMENT WITH THE COLD FRONT MOVING ACROSS THE
FORECAST AREA SATURDAY MORNING. EXCEPT FOR THE SNOWBELT SNOW WILL
GRADUALLY TAPER OF FROM THE WEST SATURDAY AFTERNOON.  HIGH TEMP FOR
SATURDAY WILL BE IN THE MORNING...WITH FALLING TEMPS DURING THE
AFTERNOON. IN THE END TOTAL SNOW ACCUMULATIONS...2 TO 5 INCHES
NORTHWEST OHIO AND 4 TO 6 INCHES ELSEWHERE LOOKS REASONABLE. AN
ADDITIONAL INCH OR TWO OF LAKE EFFECT IN THE SNOWBELT ARE POSSIBLE
SATURDAY NIGHT. THE LAKE EFFECT COULD BE MORE IF THE STRONG WINDS
TODAY THRU SAT BREAK UP AND SHIFT ICE ON LAKES ERIE TO OPEN UP
MORE EXPOSED WATER THAN EXPECTED.

BRIEF RESPITE BEFORE THE NEXT CLIPPER MOVES ACROSS THE AREA ON
SUNDAY WITH WIDESPREAD ACCUMULATIONS OF MAYBE 1 TO 3 INCHES.  THE
NEXT ARCTIC BLAST WILL FOLLOW SUNDAY NIGHT AS ARCTIC FRONT PUSHES
ACROSS THE AREA.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
THE UPPER LEVEL PATTERN REMAINS UNCHANGED THROUGHOUT THE EXTENDED
FORECAST. THE GFS AND EC SOLUTIONS DEPICT STUBBORN DEEP LAYER
TROUGHING PARKED OVER THE THE EASTERN HALF OF THE UNITED STATES.
TEMPERATURES WILL GENERALLY RUN WELL BELOW NORMAL AS LONG AS THIS
PATTERN REMAINS IN PLACE. THE PACIFIC NORTH AMERICAN PATTERN
ENSEMBLE MEAN OUTLOOK TRENDING NEGATIVE THROUGH THE REST OF THE
MONTH SUGGESTS THE PATTERN WILL SLOWLY BREAK IN EARLY FEBRUARY...BUT
UNTIL THEN...LOW TEMPS TUESDAY NIGHT WILL DIP TO TEN DEGREES BELOW
ZERO IN SPOTS...ESPECIALLY IN THE SOUTHWEST CORNER OF THE CWA WHERE
THERE WILL BE LESS CLOUD COVER. THE GFS IS A BIT MORE OPTIMISTIC
THAN THE EUROPEAN AND ATTEMPTS TO BRIEFLY BREAK DOWN THE TROUGH AND
PULL IT BACK INTO THE CANADIAN INTERIOR BY WEDNESDAY NIGHT IN A
WEAKENED STATE. THE ECMWF...ON THE OTHER HAND...DEVELOPS AN UPPER
LEVEL LOW UPSTREAM OF THE PRIMARY LONGWAVE AXIS BY FRIDAY
MORNING...WHICH REINFORCES THE SOUTHERN EXTENT OF THE PARENT TROUGH
ACROSS NORTHERN OHIO. FRIDAY HIGH TEMPS MODERATE INTO THE LOW TO MID
TWENTIES AS THE WIND SHIFTS FROM THE SOUTH. THIS IS STILL ALMOST TEN
DEGREES BELOW NORMAL FOR THIS TIME OF YEAR.

&&

.AVIATION /06Z SATURDAY THROUGH WEDNESDAY/...
A CLIPPER SYSTEM WILL CROSS THE AREA ON SATURDAY. SNOW WAS SLOWLY
SPREADING IN FROM THE SOUTHWEST OVERNIGHT. THE INTENSITY HAS BEEN
SLOW TO INCREASE. THE MOST INTENSE SNOW SHOULD BE OVER NE OH AND
NW PA AROUND DAYBREAK. THE WINDS WERE DECREASING SOME...BUT STILL
PLENTY OF BLOWING AND DRIFTING SNOW. ONCE THE FRONT MOVES THROUGH
CONDITIONS WILL IMPROVE SOME EXCEPT FOR SOME BLOWING SNOW AND THEN
SOME LAKE ENHANCED SNOW FOR THE SNOW BELT.

OUTLOOK...NON VFR MAINLY IN THE SNOW BELT LATE SATURDAY NIGHT.
NON VFR REDEVELOPING OVER THE ENTIRE AREA SUNDAY AND CONTINUING
INTO MONDAY. NON VFR MAINLY IN THE SNOW BELT MONDAY NIGHT INTO
TUESDAY.

&&

.MARINE...
A GALE WARNING IS IN EFFECT FROM 3 PM THIS AFTERNOON THROUGH 7 AM
SATURDAY MORNING. THE WIND WILL PEAK AROUND 9 TO 10 PM FRIDAY NIGHT
THEN BEGIN TO DECREASE THROUGH THE EARLY MORNING ON SATURDAY. THE
WIND WILL BE MARGINALLY GALE FORE BY SUNRISE SATURDAY...BUT STILL
GUSTY. WHILE MOST OF LAKE ERIE IS ICE COVERED...THERE IS A LARGE
SECTION OF THINNER ICE NORTH OF ERIE COUNTY IN OHIO THAT COULD BREAK
UP AND CREATE LARGE DRIFTING ICE FLOES.

BACKED OFF FROM ANOTHER GALE SCENARIO SUNDAY NIGHT INTO
MONDAY BASED ON LATEST NAM GUIDANCE...BUT IT IS STILL ENTIRELY
POSSIBLE WITH MIXING HEIGHTS OF 6.5K FEET TAPPING INTO 50 KNOTS OF
FLOW ALOFT. THE WINDS WILL DECREASE FAIRLY QUICKLY WITH LOW PASSAGE
MONDAY AND BECOME WESTERLY BY AFTERNOON. DIMINISHING WEST TO
SOUTHWEST FLOW IS EXPECTED INTO TUESDAY.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...WINTER WEATHER ADVISORY UNTIL 10 PM EST SATURDAY FOR OHZ003-
     006>014-017>023-027>033-036>038-047-089.
PA...WINTER WEATHER ADVISORY UNTIL 10 PM EST SATURDAY FOR
     PAZ001>003.
MARINE...GALE WARNING UNTIL 7 AM EST SATURDAY FOR LEZ061-142>149-
     162>169.

&&

SYNOPSIS...DJB
NEAR TERM...DJB/OUDEMAN
SHORT TERM...DJB
LONG TERM...MAYERS
AVIATION...KIELTYKA
MARINE...MAYERS
Hazardous weather outlook, Jan 24, 3:30 PM EST, 9 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
330 PM EST FRI JAN 24 2014

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-252030-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-
ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-
WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-
HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-
CRAWFORD PA-
330 PM EST FRI JAN 24 2014

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 PM EST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

ANOTHER ARCTIC OUTBREAK WILL INVADE THE AREA EARLY NEXT WEEK.
OVERNIGHT LOWS MONDAY NIGHT AND TUESDAY NIGHT WILL BE IN THE MINUS
10 TO MINUS 15 DEGREE RANGE...WITH WIND CHILLS AROUND MINUS 30.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LEZ061-142>149-162>169-252030-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
330 PM EST FRI JAN 24 2014

...GALE WARNING IN EFFECT UNTIL 7 AM EST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

ANOTHER GALE WARNING MAY BE NEEDED FOR SUNDAY NIGHT INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter storm. Local standard time, as filed.

Winter Storm, Cuyahoga

When
January 25, 1:00 AM EST to 8:00 PM EST
Where
Cuyahoga forecast zone
Property damage
$400,000
Reported by
Trained Spotter
Coordinates
41.479, -81.678 (the zone’s center; the record gives no point)

An area of strong low pressure moved east across the Great Lakes on January 25th. A cold front trailing this low swept east across northern Ohio during the morning hours. Snow developed ahead of this front during the early morning and then intensified around daybreak as the front moved through. Southwest winds gusted to as much as 35 mph ahead of the front. Northwest winds developed behind the frontal passage and by midday the snow had transitioned to lake effect snow showers. The snow showers intensified just before the evening commute causing near blizzard conditions at times. Visibilities were less than a quarter mile for most of the late afternoon and early evening hours. Snowfall rates of 1 to 2 inches per hour crippled the Cleveland Metropolitan area and made for a rough evening commute. The snow lessened around 7 pm and tapered to flurries shortly after that. Snowfall totals across Cuyahoga, Geauga and northern Summit and Medina Counties ranged from 6 to locally 9 inches. Much of that fell during the afternoon. In Cuyahoga County totals included 10.0 inches at Broadview Heights; 9.0 inches at Solon; 7.5 inches in Garfield Heights; 7.0 inches in Lakewood and 6.8 inches in Parma. In addition, the gusty winds caused considerable blowing and drifting. Dozens of accidents were reported across the area and commute times were two to three times normal.

Winter Storm, Medina

When
January 25, 1:00 AM EST to 8:00 PM EST
Where
Medina forecast zone
Property damage
$250,000
Reported by
Trained Spotter
Coordinates
41.118, -81.900 (the zone’s center; the record gives no point)

An area of strong low pressure moved east across the Great Lakes on January 25th. A cold front trailing this low swept east across northern Ohio during the morning hours. Snow developed ahead of this front during the early morning and then intensified around daybreak as the front moved through. Southwest winds gusted to as much as 35 mph ahead of the front. Northwest winds developed behind the frontal passage and by midday the snow had transitioned to lake effect snow showers. The snow showers intensified just before the evening commute causing near blizzard conditions at times. Visibilities were less than a quarter mile for most of the late afternoon and early evening hours. Snowfall rates of 1 to 2 inches per hour crippled the Cleveland Metropolitan area and made for a rough evening commute. The snow lessened around 7 pm and tapered to flurries shortly after that. Snowfall totals across Cuyahoga, Geauga and northern Summit and Medina Counties ranged from 6 to locally 9 inches. Much of that fell during the afternoon. In Medina County a peak total of 7.9 inches was measured near Medina with 7.5 inches in Wadsworth and 6.0 inches in Brunswick. In addition, the gusty winds caused considerable blowing and drifting. Dozens of accidents were reported across the area and commute times were two to three times normal.

Winter Storm, Geauga

When
January 25, 1:00 AM EST to 9:00 PM EST
Where
Geauga forecast zone
Property damage
$250,000
Reported by
Trained Spotter
Coordinates
41.500, -81.179 (the zone’s center; the record gives no point)

An area of strong low pressure moved east across the Great Lakes on January 25th. A cold front trailing this low swept east across northern Ohio during the morning hours. Snow developed ahead of this front during the early morning and then intensified around daybreak as the front moved through. Southwest winds gusted to as much as 35 mph ahead of the front. Northwest winds developed behind the frontal passage and by midday the snow had transitioned to lake effect snow showers. The snow showers intensified just before the evening commute causing near blizzard conditions at times. Visibilities were less than a quarter mile for most of the late afternoon and early evening hours. Snowfall rates of 1 to 2 inches per hour crippled the Cleveland Metropolitan area and made for a rough evening commute. The snow lessened around 7 pm and tapered to flurries shortly after that. In Geauga County a peak total of 12.5 inches was reported Thompson with 11.1 inches at Chagrin Falls and 8.0 inches at Burton. In addition, the gusty winds caused considerable blowing and drifting. Dozens of accidents were reported across the area and commute times were two to three times normal.

Winter Storm, Summit

When
January 25, 1:00 AM EST to 9:00 PM EST
Where
Summit forecast zone
Property damage
$400,000
Reported by
Trained Spotter
Coordinates
41.126, -81.532 (the zone’s center; the record gives no point)

An area of strong low pressure moved east across the Great Lakes on January 25th. A cold front trailing this low swept east across northern Ohio during the morning hours. Snow developed ahead of this front during the early morning and then intensified around daybreak as the front moved through. Southwest winds gusted to as much as 35 mph ahead of the front. Northwest winds developed behind the frontal passage and by midday the snow had transitioned to lake effect snow showers. The snow showers intensified just before the evening commute causing near blizzard conditions at times. Visibilities were less than a quarter mile for most of the late afternoon and early evening hours. Snowfall rates of 1 to 2 inches per hour crippled the Cleveland Metropolitan area and made for a rough evening commute. The snow lessened around 7 pm and tapered to flurries shortly after that. The northern and central portions of Summit County also saw a lot snow with a peak total of 10.7 inches at Sagamore Hills. Other totals from Summit County included: 8.5 inches at Stow; 7.5 inches in Akron; 7.1 inches at Cuyahoga Falls and 6.9 inches at Tallmadge. In addition, the gusty winds caused considerable blowing and drifting. Dozens of accidents were reported across the area and commute times were two to three times normal.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2014Every state in 2014This day in weather historyWarnings in Ohio, January 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 495925, 495926, 495927, 495928.